Tics and stimulants drugs: Is it a concern?
16th October 2023
Realistic ADHD statistics: Tics, facial and other, are something of mention with regards to stimulants drugs for ADHD. While some studies have shown a small correlation between medicinal treatment for ADHD and tics, one study of 120 children at the Long Island Jewish Medical Center, Albert Einstein College of Medicine, New Hyde Park, NY reported on in the archives of Pediatric and Adolescent medicine concluded that around 9% of those who use methylphenidate (Ritalin and related drugs) and 6% on amphetamines used in the treatment of ADHD will develop tics as a side effect of ADHD stimulants drugs (that were not previously noted.)
One child (120 total involved with the study) developed Tourette Syndrome in connection with the use of stimulants. For others in the study who already had facial tics, stimulant medicine worsened the problem. For most (not all), who developed facial tics as a result of stimulants drugs as a side effect, the tics abated after drug treatment ended.
For a more complete look at the issue of ADHD medication and facial or motor tics, please see the following website:
Archives of Pediatric and Adolescent Medicine, 148(8), 859-861.